Intoxicatie met organofosforverbindingen
Open

Casuïstiek
07-01-2002
E.M.A.W. Vos, J.J.H. Hens, H.S. Lau, E.S. Boon en A.K.M. Bartelink

Intoxication with organophosphate compounds.

- A 50-year-old man swallowed 200 ml of an insecticide containing the organophosphates dimethoate and phenitrotion in an attempted suicide. On admission, signs of a cholinergic syndrome were observed: miosis, rhinorrhoea, and fasciculations. This was followed by bradycardia with hypotension and vomiting. The patient was treated with the antidotes atropine and obidoxime. Decreasing consciousness necessitated intubation, mechanical ventilation and other supportive measures. Although the serum concentrations of both organophosphate compounds rapidly decreased, the activity of cholinesterase showed a prolonged inhibition. The clinical course was complicated by hypotension, acute respiratory distress syndrome, nosocomial pneumonia, and an epileptic seizure. A period with muscle weakness and a persisting depressive disorder then followed. This case is characteristic for acute intoxications with irreversible acetylcholinesterase inhibitors, such as organophosphate compounds. The treatment of these potentially severe intoxications includes rapid decontamination and the administration of high doses of atropine followed by obidoxime. Mechanical ventilation and circulatory support are also indicated.